Minnesota, 2023

Hail in Minnesota, May 10, 2023

May 10, 2023 · NWS FSD · 1 event in 1 county or zone

Effective shear values of around 40 kts with weakly capped elevated CAPE on the order of 500-1000 J/kg allowed for isolated storms to develop on the leading edge of warm advection with retreat of an upper-level ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Effective shear values of around 40 kts with weakly capped elevated CAPE on the order of 500-1000 J/kg allowed for isolated storms to develop on the leading edge of warm advection with retreat of an upper-level ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 10, 5:45 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 10, 5:45 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
645 PM CDT Wed May 10 2023

.SHORT TERM...(This Evening through Thursday Night)
Issued at 254 PM CDT Wed May 10 2023

Aside from a few light showers along and west of the James River
this morning, have seen largely quiet conditions prevail across the
region as an upper level trough deepens across the southwestern
CONUS. Heading into late afternoon and evening, do have the
potential for additional showers and storms to develop as a mid
level shortwave lifts across the region. In regard to the severe
threat, SPC's latest Day 1 Outlook does include a Marginal Risk
(level 1 of 5) for our area. While shear remain rather meager,
latest soundings from across the region do show MLCAPE values around
500 to 1500 J/kg - suggesting that storms may be capable of
producing quarter to ping pong size hail. In terms of timing, most
CAMs generally agree that the better severe threat will occur late
this evening through the overnight period.

By Thursday morning, models show an upper level low becoming cut-off
as it moves over the Rockies. Sfc low near CO/KS border will move in
tandem with this feature, causing scattered showers and storms to
continue across our area for much of the morning hours. Should see
coverage increase heading into the afternoon/evening, especially
along and west of I-29 as the aforementioned upper level low edges
closer to the region. In regard to the severe threat, will have a
seasonally moist airmass in place, as southeasterly flow sends
dewpoints into the upper 50s to lower 60s, with highs generally in
the mid to upper 70s. While 0-6 km shear remains somewhat lacking
(~20 kts), do have MLCAPE values between 1000 to 2000 J/kg, which
coupled with an increasing LLJ and bit of broad WAA should be enough
to support a few strong to severe storms. SPC seems to agree with
this sentiment as outlined in their Day 2 Outlook, which includes a
Slight Risk (level 2 of 5) along and west of the James River Valley,
in addition to a Marginal Risk (level 1 of 5) elsewhere across our
area. Given the CAPE/shear setup, believe that hail to the size of
golf balls would be the primary hazard, with gusts up to 60 mph
being a secondary threat. Thus, we encourage you to have a way to
receive warnings in the event that storms become severe! Otherwise,
look for overnight lows to remain mild under persistent cloud cover,
as temperatures only fall into the upper 50s to lower 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 254 PM CDT Wed May 10 2023

Heading into Friday, expect the upper level low to continue its
journey northeastward into west-central Nebraska, resulting in
continued chances for showers and storms - especially Friday night
into Saturday as it moves directly overhead. Similar to Thursday,
will see highs rise into the 70s, with dewpoints generally in the
upper 50s to lower 60s. Thus, with CAPE values near 1000 J/kg and
veering hodographs in place, can't rule out the threat for severe
weather again Friday afternoon/evening. At this time, think those
along and south of I-90 stand the best chance for seeing strong to
severe storms, which is outlined nicely in SPC's Day 3 Slight Risk
(level 2 of 5).

Sfc low and upper level flow begin to degrade by Saturday, causing
rain chances to gradually wane. While on and off again showers will
still be likely for much of Saturday, should see much drier
conditions return to the region by Sunday. In regard to
temperatures, look for afternoon highs in the upper 60s to mid 70s
Saturday to briefly cool into the low to mid 60s by Sunday, with
overnight lows falling into the low to mid 50s.

Otherwise, expect quiet conditions to prevail through mid-week as
sfc high pressure and upper level ridging build overhead. Highs
during this time will once again moderate back into the 70s, with a
few locations taking a shot at 80 degrees Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 644 PM CDT Wed May 10 2023

Mostly VFR conditions are expected to continue with occasional MVFR
conditions overnight due to developing showers and thunderstorm.
Taking a look at the radar, scattered showers continue to develop
along and north of I-90 in response to a quick shortwave. Expect
this activity to proceed northeastward and dissipate over the next
several hours. Could see some additional development early Thursday
morning starting near the Missouri River Valley, but high resolution
guidance continues to show uncertainty in the progression of the
activity. Decided to add a few PROB30 groups to account for the
possible shower activity at our TAF sites. However, confidence still
remains low in significant development due to dry air in the lower
levels of the atmosphere. Otherwise, brief drops into MVFR ceilings
and visibilities will be possible IF showers and thunderstorms
decide to develop. Looking at winds, easterly to southeasterly flow
will become predominately southeasterly as we head into the day
tomorrow to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...SST
LONG TERM...SST
AVIATION...Gumbs
Hazardous weather outlook, May 10, 3:34 PM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
434 PM CDT Wed May 10 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-112145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
434 PM CDT Wed May 10 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Another round of showers and thunderstorms are expected late this
evening into the overnight hours. Some storms could become strong to
severe storms with large hail up to ping pong balls and damaging
winds in excess of 60 mph being the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms will be possible into the
weekend. Thursday has a risk for severe weather area wide, though
highest probabilities are for areas along and west of I-29. Friday
has a risk for severe weather generally along and north of I-90.
Large hail and strong winds will be possible on both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 116 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
May 10, 7:15 PM CST to 7:18 PM CST
Where
Lyon County, 5.09 mi SW of Minneota
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
44.510, -96.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101710.